Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 213, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2017, 4:28 PM CDT for Barton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 4:28 PM CDT (21:28 UTC)
- Expired
- Aug 10, 2017, 5:07 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Barton County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 2:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
343
WUUS53 KICT 102128
SVRICT
KSC009-102230-
/O.NEW.KICT.SV.W.0213.170810T2128Z-170810T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
428 PM CDT THU AUG 10 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Barton County in central Kansas...
* Until 530 PM CDT
* At 428 PM CDT, a severe thunderstorm was located over Shaffer,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Great Bend, Ellinwood, Pawnee Rock, Albert, Olmitz, Great Bend
Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3853 9903 3844 9848 3826 9848 3826 9903
TIME...MOT...LOC 2128Z 314DEG 31KT 3844 9909
HAIL...1.25IN
WIND...60MPH
$$
LAWSON3 follow-up statements
525
WWUS53 KICT 102143
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
443 PM CDT THU AUG 10 2017
KSC009-102230-
/O.CON.KICT.SV.W.0213.000000T0000Z-170810T2230Z/
Barton KS-
443 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN BARTON COUNTY...
At 442 PM CDT, a severe thunderstorm was located near Pawnee Rock, or
8 miles west of Great Bend, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Great Bend, Ellinwood, Pawnee Rock, Albert, Olmitz, Great Bend
Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3853 9903 3844 9848 3826 9848 3826 9903
TIME...MOT...LOC 2142Z 314DEG 31KT 3835 9897
HAIL...1.25IN
WIND...60MPH
$$
LAWSON068
WWUS53 KICT 102152
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
452 PM CDT THU AUG 10 2017
KSC009-102230-
/O.CON.KICT.SV.W.0213.000000T0000Z-170810T2230Z/
Barton KS-
452 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN BARTON COUNTY...
At 452 PM CDT, a severe thunderstorm was located over Pawnee Rock, or
6 miles north of Radium, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Great Bend, Ellinwood, Pawnee Rock, Albert, Olmitz, Great Bend
Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3853 9903 3844 9848 3826 9848 3826 9903
TIME...MOT...LOC 2152Z 323DEG 31KT 3826 9894
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
LAWSON827
WWUS53 KICT 102207
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
507 PM CDT THU AUG 10 2017
KSC009-102217-
/O.CAN.KICT.SV.W.0213.000000T0000Z-170810T2230Z/
Barton KS-
507 PM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARTON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
central Kansas.
LAT...LON 3853 9903 3844 9848 3826 9848 3826 9903
TIME...MOT...LOC 2206Z 314DEG 31KT 3817 9882
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:56 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 10, 1:56 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Wichita KS 156 PM CDT Thu Aug 10 2017 .SHORT TERM...(This evening through Sunday night) Issued at 156 PM CDT Thu Aug 10 2017 Water vapor imagery shows potent shortwave impulse tracking across northern WI and approaching the western Great Lakes. At the surface, cold front extends from northern MO and across far northern KS. Storms have developed along the cold front over nw KS, likely aided by upslope processes. Current thinking is that storms will continue along the front as it pushes south this evening. Should also see convection expand in coverage as 850-700mb moisture transport ramps up toward sunset in addition to much of the area moving into the right entrance region of an unseasonably strong upper jet. While storms will be possible just about anywhere across forecast area this evening, feel the more robust activity should be generally along and west of I-135 where better instability will be situated. Should once again be plenty of shear for large hail with downburst winds also a threat. Will also run with a flood watch for areas that have received the most rainfall over the past several days which will generally be the southwest corner of our forecast area. Thing should be fairly progressive with the bulk of the activity south of the forecast area by 2 am. By sunrise Fri, the majority of the showers and storms should be down in OK with a cool airmass left over KS. Expecting an increase in convection Fri night over western KS as some of the deeper moisture starts to work back around the western fringe of the surface high. This will also be aided by sw KS remaining in the right entrance region of the upper jet. There is good model agreement in shortwave energy diving southeast out of the central/northern Rockies Sat night that should ramp up shower and storm chances. Some of this may linger into Sun as the atmosphere remains very moist in the low levels. Confidence remains high that below normal afternoon highs will maintain through the weekend but will still feel muggy as we keep some low level moisture around. .LONG TERM...(Monday through Thursday) Issued at 156 PM CDT Thu Aug 10 2017 Pattern looks to remain unsettled through much of this period. Unseasonably strong westerlies will remain in place as the surface high shifts east. This will keep low level moisture in place as a number of perturbations slide through the flow. At this time the better rain chances look to be Tue into Tue night as a wave slides across northern KS and Nebraska. May actually see a warming trend toward the end of the work week which may get afternoon highs back closer to seasonal normals. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 704 AM CDT Thu Aug 10 2017 Once again a difficult aviation forecast. Tons of low level moisture and lifting mechanisms in place to produce air mass showers and thunderstorms this afternoon at all locations. Better instability exists along the KSRL/KGBD/KHUT corridor this afternoon and with the wave of storms moving east out of western KS, a good chance for severe will will prevail SW of a KRSL TO KCFV line. Also with the rain and low level moisture in place, vsbys could easily go into mvfr if not ifr towards morning at KRSL, KSAL, KGBD, and KHUT. However, with current forecast of cloud cover in place, that would hinder a major drop off of the vsbys. If it clears out any, they would likely drop into ifr category. This is something to watch closely. Afternoon cumulus field will likely fluctuate between vfr and mvfr at all sites. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 87 68 82 67 / 50 70 20 20 Hutchinson 86 65 83 65 / 50 70 10 20 Newton 85 66 83 64 / 50 60 20 20 ElDorado 85 67 82 64 / 50 60 20 20 Winfield-KWLD 87 68 83 67 / 60 70 40 20 Russell 85 62 82 64 / 50 60 10 30 Great Bend 85 63 83 65 / 50 60 10 30 Salina 86 64 84 65 / 50 60 10 20 McPherson 86 64 83 64 / 50 60 10 20 Coffeyville 85 68 84 66 / 50 60 50 20 Chanute 84 66 83 65 / 40 60 30 10 Iola 84 67 83 64 / 40 60 30 10 Parsons-KPPF 84 68 83 66 / 50 60 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Friday morning for KSZ082-083-091>093. && SHORT TERM...RBL LONG TERM...RBL AVIATION...PJH
Hazardous weather outlook, Aug 10, 3:00 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 300 PM CDT Thu Aug 10 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111545- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 300 PM CDT Thu Aug 10 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Late this afternoon and Tonight Storms are expected across most of the area tonight. Locations along and northwest of the Kansas Turnpike will have a chance to see severe storms with half dollar size hail, 60 mph winds and heavy rain and flooding possible with the stronger storms. Late this afternoon and evening there will be a brief window across Barton and Reno counties for hail up to 2 inches in diameter and winds to 70 mph. See latest flood watch along with severe thunderstorm watches for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storm chances are expected to return late Friday night into Saturday. While severe storms are not expected, some small hail, 50 mph winds and brief heavy rain will be possible with the stronger storms. Saturday night through Wednesday the area will remain in an unsettled weather pattern. While organized severe storms are not anticipated, a few strong storms producing small hail, gusty winds and brief heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 48 min |
| Aug 9, 7:26 PM CDT | Special Weather Statement | ICT | Kingman | 34 min |
| Aug 9, 7:45 PM CDT | Special Weather Statement | ICT | Kingman | 30 min |
| Aug 9, 11:21 PM CDT | Areal Flood Warning | ICT | Cowley | 4 hr |
| Aug 10, 1:09 AM CDT | Dense Fog Advisory | ICT | Barton, Ellsworth, Lincoln, Russell, Saline | 9 hr |
| Aug 10, 3:15 AM CDT | Areal Flood Warning | ICT | Cowley | 7 hr |
| Aug 10, 2:04 PM CDT | Flash Flood Watch | ICT | Barton, Cowley, Harper, Kingman, Reno, Rice and 2 more | 15 hr |
| Aug 10, 5:29 PM CDT | Special Weather Statement | ICT | Elk | 31 min |
| Aug 10, 6:01 PM CDT | Special Weather Statement | ICT | Greenwood | 29 min |
| Aug 10, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 43 min |
| Aug 10, 6:23 PM CDT | Special Weather Statement | ICT | Kingman | 37 min |
| Aug 10, 6:46 PM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| Aug 10, 6:52 PM CDT | Special Weather Statement | ICT | Chautauqua | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.